Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 87, NWS Nashville, TN

May 23, 2008Grundy County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 23, 2008, 2:18 PM CDT for Grundy County, Tennessee. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2008, 2:18 PM CDT (19:18 UTC)
Expired
May 23, 2008, 2:45 PM CDT
In force
27 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Grundy County, TN

The radar

The Northeast Alabama radar (KHTX), 54 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 2:18 PM CDTTSTM WND DMGTracy City, TN2 TREES DOWN REPORTED BY TRACY CITY PD
May 23, 2:18 PM CDTHAIL 1.75Tracy City, TNREPORTED BY TRACY CITY PD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
1194 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 231918
SVROHX
TNC061-231945-
/O.NEW.KOHX.SV.W.0087.080523T1918Z-080523T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
218 PM CDT FRI MAY 23 2008

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GRUNDY COUNTY IN TENNESSEE...

* UNTIL 245 PM CDT

* AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR TRACY CITY...OR
  15 MILES NORTH OF JASPER...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRUETLI-LAAGER BY 235 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3522 8581 3532 8584 3542 8549 3538 8547
      3531 8557 3530 8566 3528 8569 3524 8569
      3520 8575
TIME...MOT...LOC 1918Z 255DEG 15KT 3526 8570

$$

ROSE
1 follow-up statement
000 
WWUS54 KOHX 231930
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CDT FRI MAY 23 2008

TNC061-231945-
/O.CON.KOHX.SV.W.0087.000000T0000Z-080523T1945Z/
GRUNDY TN-
230 PM CDT FRI MAY 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR SOUTHEASTERN GRUNDY COUNTY...

AT 228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR TRACY
CITY...OR 13 MILES NORTHWEST OF JASPER...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PALMER BY 245 PM CDT...

LAT...LON 3522 8580 3525 8584 3530 8582 3537 8557
      3531 8555 3530 8566 3528 8569 3524 8569
      3520 8575
TIME...MOT...LOC 1930Z 255DEG 15KT 3523 8573

$$

ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 10:38 AM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, May 23, 10:38 AM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1038 AM CDT FRI MAY 23 2008

.UPDATE...IT WAS PARTLY CLOUDY AND WARM ACROSS THE MID STATE AT
MID-MORNING, WITH TEMPERATURES RANGING FROM THE UPPER 60S ALONG
THE CUMBERLAND PLATEAU TO THE MIDDLE 70S ELSEWHERE. A FEW
LINGERING SHOWERS WERE NOTED OVER EASTERN CUMBERLAND COUNTY, WITH
SOME SIGNS OF ISOLATED SHOWERS DEVELOPING IN NORTHWESTERN ALABAMA,
JUST SOUTH OF WAYNE COUNTY. HOWEVER, AS OF MID-MORNING, THAT WAS
THE EXTENT OF THE PRECIPITATION.

AT 14Z, A WARM FRONT EXTENDED FROM NEAR BIRDSONG MARINA, TO NEAR
COLUMBIA AND CHATTANOOGA, AND WAS MOVING NORTH. THIS WARM FRONT
SEPARATED AN AREA OF RELATIVELY DRY LOW LEVEL DEW POINTS TO THE
NORTH (IN THE 50S) FROM SOME REALLY JUICY LOW LEVEL DEW POINTS
SOUTH OF THE FRONT (IN THE LOWER AND MIDDLE 60S). LATEST RUC AND
WRF GUIDANCE ALL INDICATE INCREASED CONFIDENCE IN SCATTERED
AFTERNOON CONVECTION TODAY, ESPECIALLY ALONG AND SOUTH OF THE WARM
FRONT. THUS, WILL NUDGE AFTERNOON POPS UP A LITTLE IN AREAS AROUND
I-40 AND SOUTHWARD. EXPECT THE WARM FRONT TO PUSH NORTH OF I-40 BY
LATE AFTERNOON.

WITH THE EXPECTATION OF LOTS OF AFTERNOON CLOUDS AND SCATTERED
SHOWERS, MAY MODERATE SOME AFTERNOON MAX TEMPERATURES A BIT.
OTHERWISE, LITTLE CHANGE.

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

19
Hazardous weather outlook, May 23, 5:25 AM CDT, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
525 AM CDT FRI MAY 23 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-241030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
525 AM CDT FRI MAY 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

17/MAG

Nearby

Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.